Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, April 3 to 4, 2019

April 3 to 4, 2019 · NWS OUN · 24 events in 10 counties and zones

A shortwave and dryline combined to produce scattered thunderstorms with wind and hail. on the 3rd into the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A shortwave and dryline combined to produce scattered thunderstorms with wind and hail. on the 3rd into the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 3, 5:42 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 3, 5:42 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Wed Apr 3 2019

.AVIATION...
TAFs 0400/0424...
Low VFR ceilings will prevail at most sites through at least
6Z. Widely scattered to scattered showers and storms in the Texas
Panhandle will develop/move east/northeast across western Oklahoma
this evening. Better coverage of storms is expected to be over the
northern half of Oklahoma tonight. After about 6Z, MVFR ceilings
will be more likely. A weak front will move across the state
which will bring a wind shift to all sites by 15-16Z Thursday.

&&

.PREV DISCUSSION... /issued 239 PM CDT Wed Apr 3 2019/

DISCUSSION...
Primary forecast concern is the storms this evening and overnight.
After that, another system is expected to come through Friday
through the weekend, though there is much more uncertainty here.
Details below.

As noted in previous discussions, a shortwave moving across the area
in combination with a dryline may provide a focus for some
thunderstorm development. A strong cap and slow moisture return
continues to look to be a limiting factor in getting storms to form.
Any convection that does form is likely to be elevated especially as
it moves further east overnight. However, any storms that do develop
have the potential to become severe due to strong 0-6 km shear in
conjunction with a decent amount of instability. Main hazard will be
large hail.

Another system is set to approach the area Friday through the
weekend. It is likely that parts of the area will receive rain
sometime during this period (with the highest chances being on
Saturday), though a high spread in the models makes timing/location
hard to pin down at this time.

After this system moves out, we'll see the ridge build in briefly
keeping us dry for a few days.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  72  49  76 /  80  20   0   0
Hobart OK         51  74  48  77 /  60   0   0   0
Wichita Falls TX  58  78  52  81 /  30   0   0   0
Gage OK           47  71  46  77 /  70   0   0   0
Ponca City OK     53  70  47  74 /  80  50   0   0
Durant OK         56  78  52  78 /  60  50   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Apr 3, 10:39 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1139 AM CDT Wed Apr 3 2019

OKZ004>048-050>052-TXZ083>090-041645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1139 AM CDT Wed Apr 3 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few thunderstorms could develop near a dryline late this
afternoon and early evening in parts of western Oklahoma and
western north Texas. A cap and lack of rich moisture will make it
difficult for storms to develop. However, lift from the dryline
and an approaching system may be enough for a few storms to
develop. If storms develop, there is a Slight Risk of severe
storms in this area with large hail up to the size of golf balls
the primary hazard.

Showers and scattered thunderstorms are expected to increase in
coverage and spread east this evening and overnight. Some of these
storms could become strong to severe with hail up to the size of
quarters the main concern.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
much of Oklahoma and western north Texas should prepare for
severe weather operations late this afternoon through the
overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Lingering showers and some thunderstorms will be possible through
Thursday morning. However, rain chances will be ending from west
to east across the area.

Showers and thunderstorms chances will return Friday night and
continue into the weekend. A few strong to severe storms may be
possible Friday evening in parts of western north Texas.
Otherwise, the chance of severe weather appears low at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 3, 4:55 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
555 PM CDT WED APR 3 2019

OKZ033-032330-
Harmon OK-
555 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harmon County Until
630 PM CDT....

AT 555 PM CDT, a severe thunderstorm was located 12 miles southwest
of Wellington Texas, moving east at 40 MPH. If this storm maintains
it's current intensity, a severe thunderstorm warning will be needed
for Harmon County before 630 PM. Residents near Hollis and across
Harmon County should prepare for this severe thunderstorm.

HAZARDS INCLUDE...
Hail up to the size of golf balls...
Wind gusts over 50 MPH...

LAT...LON 3482 10000 3484 9983 3458 9980 3458 10000
TIME...MOT...LOC 2251Z 266DEG 36KT 3469 10030

..speg.

The radar

The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harmon

When
April 3, 5:45 PM CST
Where
Harmon County, 0.57 mi W of Hollis
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
34.690, -99.930

Hail, Harmon

When
April 3, 5:50 PM CST
Where
Harmon County, Hollis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.690, -99.920

Hail, Harmon

When
April 3, 6:15 PM CST
Where
Harmon County, 6.22 mi S of Gould
Measured
2.28 in hail
Reported by
Storm Chaser
Coordinates
34.580, -99.770

Hail, Harmon

When
April 3, 6:15 PM CST
Where
Harmon County, 2.76 mi S of Gould
Measured
2.54 in hail
Reported by
Trained Spotter
Coordinates
34.630, -99.770

Hail, Harmon

When
April 3, 6:15 PM CST
Where
Harmon County, 2.07 mi S of Gould
Measured
3.2 in hail
Reported by
Trained Spotter
Coordinates
34.640, -99.770

Thunderstorm Wind, Harmon

When
April 3, 6:15 PM CST
Where
Harmon County, 6.22 mi S of Gould
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.580, -99.770

Power poles downed and outbuilding damage. Time estimated by radar.

Hail, Harmon

When
April 3, 6:25 PM CST
Where
Harmon County, 2.76 mi S of Gould
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.630, -99.770

Thunderstorm Wind, Jackson

When
April 3, 6:26 PM CST
Where
Jackson County, 0.9 mi NW of Eldorado
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
34.480, -99.660

Hail, Jackson

When
April 3, 6:56 PM CST
Where
Jackson County, Olustee
Measured
1.75 in hail
Reported by
Public
Coordinates
34.550, -99.420

Twitter report with picture. Time estimated by radar.

Hail, Jackson

When
April 3, 6:59 PM CST
Where
Jackson County, 3.98 mi W of Altus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.640, -99.400

Hail, Jackson

When
April 3, 7:05 PM CST
Where
Jackson County, Altus
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Hail, Jackson

When
April 3, 7:11 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
34.640, -99.330

Hail, Jackson

When
April 3, 7:14 PM CST
Where
Jackson County, Altus
Measured
1.25 in hail
Reported by
ASOS
Coordinates
34.640, -99.330

Hail, Jackson

When
April 3, 7:20 PM CST
Where
Jackson County, 0.89 mi SE of Altus
Measured
2 in hail
Reported by
Public
Coordinates
34.630, -99.320

Hail, Tillman

When
April 3, 7:38 PM CST
Where
Tillman County, 9.61 mi NNW of Manitou
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.640, -99.040

Hail, Kiowa

When
April 3, 7:51 PM CST
Where
Kiowa County, Snyder
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.660, -98.950

Hail, Kiowa

When
April 3, 10:10 PM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
1.5 in hail
Reported by
Public
Coordinates
35.030, -99.090

Nickel to ping pong ball sized hail covering the ground.

Hail, Caddo

When
April 3, 11:04 PM CST
Where
Caddo County, 1.7 mi W of Washita
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -98.370

Hail, Grady

When
April 3, 11:53 PM CST
Where
Grady County, 0.89 mi NE of Tuttle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.300, -97.800

Hail, Canadian

When
April 4, 12:00 AM CST
Where
Canadian County, 4.12 mi SSE of Yukon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.450, -97.700

Hail, Canadian

When
April 4, 12:01 AM CST
Where
Canadian County, 3.94 mi SE of Yukon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -97.690

Hail, Marshall

When
April 4, 2:53 AM CST
Where
Marshall County, Madill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.090, -96.770

Hail, Logan

When
April 4, 6:52 AM CST
Where
Logan County, 2.67 mi SE of Guthrie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.850, -97.390

Hail, Oklahoma

When
April 4, 7:37 AM CST
Where
Oklahoma County, 4.36 mi NW of The Village
Measured
0.8 in hail
Reported by
Trained Spotter
Coordinates
35.610, -97.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817814, 817815, 817816, 817817, 817818, 817820, 817821, 817823, 817824, 817825, 817827, 817829, 817830, 817832, 817833, 817834, 817836, 817837, 817839, 817840, 817841, 817842, 817844, 817845.